Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Determination of the leading coefficient $ a(x)$ in the heat equation $ u_t=a(x)\Delta u$

Authors: Bei Hu and Hong-Ming Yin
Journal: Quart. Appl. Math. 51 (1993), 577-583
MSC: Primary 35R30; Secondary 35K05
DOI: https://doi.org/10.1090/qam/1233531
MathSciNet review: MR1233531
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: This note deals with the parabolic inverse problem of determination of the leading coefficient in the heat equation with an extra condition at the terminal. After introducing a new variable, we reformulate the problem as a nonclassical parabolic equation along with the initial and boundary conditions. The existence of a solution is established by means of the Schauder fixed-point theorem.

References [Enhancements On Off] (What's this?)

  • [1] N. Ya. Beznoshchenko, Sufficient conditions for the existence of solutions of the problem in the determination of coefficients of the leading derivatives of parabolic equations, Differentsial'nye Uravneniya 19, 1908-1915 (1983) MR 723987
  • [2] J. R. Cannon and R. E. Ewing, Determination of a source term in a linear parabolic partial differential equation, J. Appl. Math. Phys. 27, 275-286 (1976) MR 0410089
  • [3] J. R. Cannon and H. M. Yin, A class of nonclassical parabolic problems, J. Differential Equations 79, 266-288 (1989) MR 1000690
  • [4] J. M. Chadam and H. M. Yin, Determination of an unknown function in a parabolic equation with an overspecifed condition, Math. Methods Appl. Sci. 13, 421-430 (1990) MR 1078591
  • [5] D. Colton, R. E. Ewing, and W. Rundell, Inverse problems in partial differential equations, SIAM Proc., Philadelphia, 1990 MR 1046425
  • [6] A. Friedman, Partial differential equations of parabolic type, Prentice Hall, Englewood Cliffs, NJ, 1964 MR 0181836
  • [7] V. Isakov, Inverse source problems, Math. Surveys Monographs, no. 34, Amer. Math. Soc., Providence, RI, 1990 MR 1071181
  • [8] W. Rundell, The determination of a parabolic equation from the initial and final data, Proc. Amer. Math. Soc. 99, 637-642 (1987) MR 877031

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 35R30, 35K05

Retrieve articles in all journals with MSC: 35R30, 35K05

Additional Information

DOI: https://doi.org/10.1090/qam/1233531
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society